Alabama, 2017

Tornadoes and Flash Flood in Alabama, June 22 to 23, 2017

June 22 to 23, 2017 · NWS BMX · 20 events in 9 counties and zones

As Tropical Cyclone Cindy moved onshore along the Texas and Louisiana state line, feeder bands on the east side of Cindy developed over central Alabama. The feeder bands produced several modes of severe weather, including tornadoes, straight line winds, and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

As Tropical Cyclone Cindy moved onshore along the Texas and Louisiana state line, feeder bands on the east side of Cindy developed over central Alabama. The feeder bands produced several modes of severe weather, including tornadoes, straight line winds, and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 22, 2:40 AM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 22, 2:40 AM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
340 AM CDT Thu Jun 22 2017

.SHORT TERM...
Today and Tonight.

Currently watching several waves of rainfall moving through the
area the morning. Heaviest rains are along and north of I-22/I-20
and along I-65. Also watching the next band of rainfall developing
just south of Greenville and moving northward. There will be a
brief lull in the SW with only isolated to scattered showers as a
dry slot works into the area but that will go ahead by 7 AM and
the area will fill back in. Thus will keep the flash flood watch
for this area. SPC has also put the southern tier of counties in a
tornado watch as this band moves into the region. We have been
monitoring the over trends and see no reason to not agree with
this assessment. The main tornado threat for the day will be for
counties along and west of the I-65 corridor as the bands develop
and slide north through the area.

As we work into the evening hours we will see the bands begin to
diminish in size and intensity as most of the activity will shift
further west closer the center of Cindy. This may provide another
little lull in activity across much of Alabama through the night.
With that said though any banding that does develop could produce
locally heavy rains.

16

.LONG TERM...

As we work into Friday, we will see the second stage of this
tropical system begin to impact the area. The low pressure system
itself will move into western Tennessee and then slide east
northeast and begin to merge with a cold front. As the low gets
closer to the area we will see an increase in showers and storms
once again, this time along and north of the I-20 corridor. We may
need to issue a new flash flood watch as this system draws closer.
Despite that there will also be a threat for tornadoes with any
line that develops and moves through the area particularly in the
afternoon and into the evening hours.

By Saturday, Cindy will have merged with a cold front coming down
from the north and be well removed from the area. However, the
front, the continued moist air mass, and a lingering weakness in
the subtropical ridge will result in a continued wet pattern
through the weekend, with the potential for continued flooding
concerns. As is typical, the GFS is quicker with the progression
of the front than the ECMWF and will stick closer to the slower
solution. But by Monday/Monday night the cold front is expected to
pass through the area as a trough amplifies over the East Coast. A
second cold front will move through and provide a cool airmass for
this time of the year for the upcoming week.

16

&&

.AVIATION...
06Z TAF Discussion.

Continued the trend of the previous release. It appears there
will still be tropical bands that develop overnight and move into
Central Alabama. The trend of chaotic skies continue but will have
a mix of prevailing and tempo for IFR ceilings becoming MVFR much
of the daylight period on Thursday.

Tropical System Cindy will affect Central Alabama the next 24
hours and keep weather conditions rather chaotic and restricted at
times. Do not think the actual conditions will be IFR at all times
and attempted to add in this variability. Additionally, it will
not be raining at all places at all times, but will be hard to pin
point.

Even though Cindy's center was off the western Louisiana Coast
this evening, rain bands from this system were rotating into
Central Alabama. These bands will continue on and off the next
few days. There will be periods of IFR, but I decided to go with a
24 hour predominant MVFR ceiling around 012. The one issue will be
that we are located north of a coast front. Our winds were east
southeast and winds up off the surface were south and southeast.
Therefore, there is some lift over this front and also good
isentropic lift in an nearly saturated environment. Will monitor
the ceiling restrictions closely if they need to be lowered,
especially for a longer period of time. Thunder is a possibility
at times, but pin pointing its timing is too iffy for any mention
at this time.

Lastly, winds just above the surface increase overnight into the
40-45kt range around 020. Since I lowered the overall winds and
gust overnight, we will now be into the LLWS area and have added
to all but ASN/ANB at some point before 13z.

75

&&

.FIRE WEATHER...

Scattered to widespread showers and storms are expected through
the next several days with a moist airmass in place. The best
chance of rain will occur Thursday and Friday. A cold front will
then swing into the area for the weekend adding in more rain
chances through Sunday. Drier are will work into the area on
Monday and Tuesday. There are no fire weather concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     78  72  85  72  84 / 100  70  70  80  60
Anniston    78  72  87  72  84 /  90  70  50  80  70
Birmingham  79  74  86  73  84 / 100  80  70  80  60
Tuscaloosa  81  74  86  73  84 / 100  80  80  80  60
Calera      79  73  86  73  84 / 100  80  60  80  70
Auburn      81  72  87  73  84 /  80  30  20  50  70
Montgomery  82  75  90  75  87 / 100  60  30  50  70
Troy        83  73  88  74  87 /  90  40  20  40  70

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Flash Flood Watch through this evening for the following
counties: Autauga...Bibb...Bullock...Chilton...Coosa...Dallas...
Elmore...Fayette...Greene...Hale...Jefferson...Lamar...Lowndes...
Macon...Marengo...Marion...Montgomery...Perry...Pickens...Pike...
Shelby...Sumter...Tuscaloosa...Walker.

&&
Hazardous weather outlook, Jun 22, 4:00 AM CST, 0 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
500 AM CDT Thu Jun 22 2017

ALZ011>015-017>050-231300-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
500 AM CDT Thu Jun 22 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

Widespread rainfall will continue across Central Alabama due to a
tropical air mass in place east of Tropical Storm Cindy. Flash
flooding will be possible mainly along and south of a Hamilton to
Jasper to Wetumpka to Troy line due to rainfall amounts of 2 to 4
inches with locally higher amounts.

There is a threat for brief tornadoes through 7 PM as the center of
Tropical Storm Cindy tracks west of the area. The best chances will
be generally along and west of Interstate 65, however, all areas in
Central Alabama may be impacted.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a threat for brief tornadoes and isolated damaging wind
gusts on Friday as well. The main window on Friday will be during
the afternoon and evening hours on Friday across northern portions
of Central Alabama.

A risk of flash flooding will continue Friday, primarily across the
western half of Central Alabama.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
now through Friday due to the multiple threats across the area.

The radar

The Maxwell AFB radar (KMXX), 79 km away, was scanning. The volume nearest the first event began at 10:01 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 2 tornado, 1 flash flood. Local standard time, as filed.

Flash Flood, Lowndes

When
June 22, 4:00 AM CST to 7:00 AM CST
Where
Lowndes County, 2.92 mi E of Lowndesboro to 3.41 mi SSE of Manack
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
32.280, -86.570

Several roads flooded in northeast Lowndes County between the cities of Lowndesboro and Hayneville.

Tornado, Jefferson

When
June 22, 11:21 AM CST to 11:38 AM CST
Where
Jefferson County, 0.61 mi ESE of Red Ore to 0.99 mi W of Thomas Jct
Rating
EF1
Path length
8.29 mi
Path width
255 yd
Injuries
4 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
33.428, -86.940

NWS Meteorologists surveyed damage in western Jefferson County and found that the damage was consistent with an EF1 tornado, with maximum sustained winds near 110 mph. There were three separate notable increases in damage severity and/or density, likely indicating that the funnel had a skipping/cycling characteristic as it swayed from less to more intense.

The tornado touched down along 5th Street North, between Highway 11 and Avenue A, where damage ranged from broken large limbs to uprooted and snapped trees. The tornado then traveled northeast with a long swath of damage centered along a track generally between Interstate 20/59 and Highway 11. Aside from continued uprooting of trees and downing of limbs, the first notable damage occurred just west of Western Hills Mall, where there was hefty damage to an Express Oil Change, Alabama ABC store, and mini strip mall, along Dr. M.L.K. Boulevard. Damage at this location was likely the result of a short-lived, concentrated vortex, with a track around 300 yards in length and EF1 intensity. Beyond this point, damage fell into EF0 range.

The tornado continued knocking down trees as it moved northeast, with some trees falling onto homes, resulting in severe roof damage. Tornadic winds also caused minor to moderate roof damage ranging from missing shingles to sections of roof damaged or blown off, especially in neighborhoods adjacent to Miles College (to the south and northeast). Given a noticeable increase in damage density, it is possible that the tornado briefly intensified in this area, over the course of roughly a 700 yard path. While there was an obvious increase in the amount of uprooted trees, there was a large contribution from shallow root systems and especially saturated soil conditions; thus, given a lack of notable wind-driven damage to homes (which held in EF0, characteristic of shingle and roof trim damage), the overall damage pattern did not tip the scale for a small corridor of EF1 rating.

Next, the tornado neared and crossed Interstate 20/59 where the extent of damage backed off, though some minor structural damage done to the Tire Tech car bay, and Freeway Honda. Windows were also blown out of a few cars at the Honda dealership. An increase in the number of uprooted trees was again observed surrounding Tuxedo Park on the north side of Interstate 20/59, along with roof damage to a few homes. Tornado damage became very sporadic and increasingly less significant as the tornado neared Bankhead Highway, dissipating near the CSX Transportation railways adjacent to Pratt Highway.

Thunderstorm Wind, Jefferson

When
June 22, 12:40 PM CST to 12:41 PM CST
Where
Jefferson County, 0.79 mi ESE of Maxine
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
33.575, -87.138

Several trees uprooted along Alliance Road.

Tornado, Shelby

When
June 22, 1:42 PM CST to 1:43 PM CST
Where
Shelby County, 0.51 mi ENE of Boothton to 0.76 mi NE of Boothton
Rating
EF0
Path length
0.27 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
33.183, -86.972

NWS Meteorologists surveyed damage in western Shelby County and found damage consistent with an EF0 tornado, with maximum sustained winds near 70 mph. The tornado touched down along a gravel road off of County Road 10. The tornado was short-lived and produced a very brief path of uprooted and snapped trees. An on-duty mine guard sitting immediately adjacent to the damage path witnessed a sudden increase in winds, near-zero visibility, and popping of his ears.

Thunderstorm Wind, Lamar

When
June 23, 11:50 AM CST to 11:51 AM CST
Where
Lamar County, 1 mi NE of Vernon
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.761, -88.109

Several trees uprooted near Highway 17 at the Vernon Post Office.

Thunderstorm Wind, Fayette

When
June 23, 12:05 PM CST to 12:06 PM CST
Where
Fayette County, 6.48 mi NNW of Bluff
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.912, -87.924

Several trees uprooted along County Road 10 near the Mount Willing Church.

Thunderstorm Wind, Fayette

When
June 23, 12:18 PM CST to 12:19 PM CST
Where
Fayette County, 5.05 mi S of Rossland City
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.607, -87.779

Several trees uprooted at the intersection of Stowe Loop Road and County Road 35.

Thunderstorm Wind, Winston

When
June 23, 12:32 PM CST to 12:33 PM CST
Where
Winston County, 1.92 mi SW of Haleyville Posey Arp
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
34.261, -87.624

Several trees uprooted at the intersection of Sherwood Place Road and Dime Road.

Thunderstorm Wind, Winston

When
June 23, 12:35 PM CST to 12:36 PM CST
Where
Winston County, Lynn
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
34.050, -87.550

Several trees uprooted and power lines downed in the town of Lynn.

Thunderstorm Wind, Winston

When
June 23, 12:46 PM CST to 12:47 PM CST
Where
Winston County, Double Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
34.150, -87.400

Several trees uprooted and power lines downed in the city of Double Springs.

Thunderstorm Wind, St. Clair

When
June 23, 1:55 PM CST to 1:56 PM CST
Where
St. Clair County, 0.56 mi NNW of Ashville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.837, -86.255

Several trees uprooted and power lines downed in city of Ashville.

Thunderstorm Wind, Cherokee

When
June 23, 2:32 PM CST to 2:33 PM CST
Where
Cherokee County, 2.48 mi S of Centre
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.115, -85.687

Several trees uprooted near the intersection of County Road 71 and County Road 19.

Thunderstorm Wind, Cherokee

When
June 23, 2:35 PM CST to 2:36 PM CST
Where
Cherokee County, 0.57 mi E of Richardson
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.201, -85.720

Several trees uprooted along County Road 44.

Thunderstorm Wind, Calhoun

When
June 23, 2:35 PM CST to 2:36 PM CST
Where
Calhoun County, 7.69 mi N of Cobb City
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.010, -85.940

Numerous trees uprooted and snapped.

Thunderstorm Wind, Cherokee

When
June 23, 2:35 PM CST to 2:36 PM CST
Where
Cherokee County, 1.79 mi SW of Howells Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.160, -85.570

Trees uprooted and power lines downed at the intersection of County Road 31 and County Road 22.

Thunderstorm Wind, Cherokee

When
June 23, 2:35 PM CST to 2:36 PM CST
Where
Cherokee County, 3.98 mi SW of Centre
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.110, -85.730

Several trees uprooted near the intersection of County 71 and County Road 38.

Thunderstorm Wind, Cherokee

When
June 23, 2:36 PM CST to 2:37 PM CST
Where
Cherokee County, 1.19 mi E of Blaine
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.151, -85.609

Several trees uprooted and power lines downed at County Road 22 and County Road 531.

Thunderstorm Wind, Cherokee

When
June 23, 2:36 PM CST to 2:37 PM CST
Where
Cherokee County, 1.95 mi NE of Bomar
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.121, -85.558

Several trees uprooted along County Road 124.

Thunderstorm Wind, Calhoun

When
June 23, 2:55 PM CST to 2:56 PM CST
Where
Calhoun County, 4.53 mi NW of Grayton
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.851, -86.020

Several trees uprooted on Greensport Road.

Thunderstorm Wind, Calhoun

When
June 23, 3:00 PM CST to 3:01 PM CST
Where
Calhoun County, 2.03 mi WNW of Reads Mill
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.891, -85.963

Several trees uprooted and power lines downed on Oak Grove Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2017Every state in 2017This day in weather historyThe tornado archive for Alabama, 2017Warnings in Alabama, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708135, 708137, 708138, 708139, 709601, 709602, 709603, 709604, 709605, 709606, 709607, 709608, 709610, 709613, 709614, 709615, 709616, 709617, 709618, 709619.